Patients should seek medical attention immediately if they experience signs and symptoms of acute kidney injury. This is a serious condition in which the kidneys suddenly stop working, causing dangerous levels of wastes to build up in the body. Signs and symptoms of acute kidney injury may include decreased urine or swelling in the legs or feet. Patients should not stop taking their medicine without first talking to their health care professionals. Doing so can lead to uncontrolled blood sugar levels that can be harmful.
Health care professionals should consider factors that may predispose patients to acute kidney injury prior to starting them on canagliflozin or dapagliflozin. These include decreased blood volume; chronic kidney insufficiency; congestive heart failure; and taking other medications such as diuretics, blood pressure medicines called angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs), and nonsteroidal anti-inflammatory drugs (NSAIDs). Assess kidney function prior to starting canagliflozin or dapagliflozin and monitor periodically thereafter. If acute kidney injury occurs, promptly discontinue the drug and treat the kidney impairment.
Canagliflozin and dapagliflozin are prescription medicines used with diet and exercise to help lower blood sugar in adults with type 2 diabetes. They belong to a class of drugs called sodium-glucose cotransporter-2 (SGLT2) inhibitors. Canagliflozin and dapagliflozin lower blood sugar by causing the kidneys to remove sugar from the body through the urine. Untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease.
From March 2013, when canagliflozin was approved, to October 2015, FDA received reports of 101 confirmable cases* of acute kidney injury, some requiring hospitalization and dialysis, with canagliflozin or dapagliflozin use (see Data Summary). This number includes only reports submitted to FDA, so there are likely additional cases about which we are unaware. In approximately half of the cases, the events of acute kidney injury occurred within 1 month of starting the drug, and most patients improved after stopping it. Some cases occurred in patients who were younger than 65 years. Some patients were dehydrated, had low blood pressure, or were taking other medicines that can affect the kidneys.
Reference: https://www.fda.gov/downloads/Drugs/Dru ... 506772.pdf